Wyoming, 2018

Wildfire in Wyoming, July 8 to 13, 2018

July 8 to 13, 2018 · NWS RIW · 2 events in 2 counties and zones

Lightning strikes ignited a wildfire in grassland northeast of Worland on the evening of July 8th, mainly north of US Highway 16 and Wyoming Highway 31 in Washakie and Big Horn Counties. The fire grew rapidly on July 8th and 9thl causing the closure of Highway 31 for a time.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning strikes ignited a wildfire in grassland northeast of Worland on the evening of July 8th, mainly north of US Highway 16 and Wyoming Highway 31 in Washakie and Big Horn Counties. The fire grew rapidly on July 8th and 9thl causing the closure of Highway 31 for a time. The fire was largely contained by July 13th. A total of around 43000 acres was burned. A majority of the fire was on public land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 8, 12:06 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 12:06 PM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
106 PM MDT Sun Jul 8 2018

.SHORT TERM...(This evening through Monday)
Issued at 105 PM MDT Sun Jul 8 2018

Shortwave/thermal trough moved into the nw as expected this morning
with quite a few light showers. A weaker disturbance brought clouds
and at least some virga to far srn Sweetwater. Today's disturbance
will lead to more afternoon convection across the north half with
some isold storms also trying to form off the higher terrain/mtns in
Sweetwater County and then moving e or ene across the area. Isold
evening convection is possible elsewhere over and near the mtns.
The next area we're watching is over cntrl NV where a large batch
of moisture is trying to rotate n and ne around the periphery of
the upper high over se UT. This moisture and its associated weak
disturbances will likely rotate/move into the w/nw half of our
area later tonight into Monday morning with lots of accas/virga
and a few showers. Some of that could spill over into cntrl WY.
By afternoon, the increased moisture will likely lead to quite a
few showers/storms in the mountains with more isold coverage in
the lower elevations. The lower elevations in the ern zones are
capped initially with some thinning later in the afternoon and
evening so those areas will likely see the latest convection.
Models are showing a major moisture push at the same time with
most areas climbing above 1" PW on Monday. Surface dew points to
the south are not that impressive with mainly 40s (lower 50s in
far srn UT/swrn CO). Morning soundings did show some decent pw air
to the south in the .80 to 1" range which is 130 to 150% of
normal. I do expect moisture push but not as considerable as the
models are showing. With that said, even a modest increase with
better mid level moisture and weak steering flow could produce a
few heavy rainers in the high country along and west of the
divide. Still some pretty big spreads across the lower elevations
for gusty/strong wind potential. Still quite warm/hot Monday
tempered only a little with cloud cover and some by higher
moisture levels making a little bit of a tricky high forecast
depending on moisture levels. Even with a nearly 600dm upper H5
high forecast in the area Monday, we still have weather to
forecast!

.LONG TERM...(Monday night through Sunday)
Issued at 105 PM MDT Sun Jul 8 2018

A high pressure center will remain over the great basin with
west southwest flow aloft over western and central Wyoming.
Subtropical moisture will be trapped under the ridge and brush
western and southern Wyoming spreading north and east at times
supporting convective clouds, showers and thunderstorms mainly
over the mountains. Convection will be mainly high based with
potential strong outflow winds from dry microbursts, The heaviest
rainfall should be over the south and west. Temperatures will
fluctuate in a rather narrow range with cloud cover and
precipitation causing most of the variation as temperature
advection will be weak with the polar front remaining well to the
north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday afternoon)
Issued at 105 PM MDT Sun Jul 8 2018

Isolated showers and thunderstorms with 45 to 55 mph wind gusts will
be the main threat to aviation into this evening. Isolated
showers will linger overnight. On Monday, a few morning showers
will linger across the west with local gusty wind. Showers and
thunderstorms will start to develop again by Monday afternoon with
strong wind gusts (and of course lightning) the main threat.

&&

.FIRE WEATHER...
Issued AT 105 PM MDT Sun Jul 8 2018

Isolated showers and thunderstorms will continue through the
evening hours with the main threat besides the potential for
lightning will be strong wind gusts to 50 mph. More clouds and
moisture will move into the west later tonight or Monday morning
with another round of light showers. By Monday afternoon,
scattered showers and thunderstorms are expected in the high
country with more isolated gusty storms in the lower elevations. A
few of the mountain storms could also have heavy rain with slow
movement. It will remain quite warm to hot in the afternoon and
evening for the next several days with only clouds and showers
trying to moderate the temperatures at times.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...Baker
AVIATION...Skrbac
FIRE WEATHER...Baker/Skrbac
Hazardous weather outlook, Jul 8, 1:13 AM MST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
213 AM MDT Sun Jul 8 2018

WYZ001>020-022>030-091100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
213 AM MDT Sun Jul 8 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated late day thunderstorms over southern portions, spreading
northward east of the Divide through the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday...Isolated to scattered mainly afternoon
and evening thunderstorms. Locally heavy rain possible with these
storms.

Thursday...Isolated thunderstorms across Johnson and Natrona
counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, Jul 8, 12:27 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
127 PM MDT Sun Jul 8 2018

WYZ028>030-082300-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
127 PM MDT Sun Jul 8 2018

Isolated showers and thunderstorms are moving east across far
Southern Sweetwater County early this afternoon including the
Flaming Gorge Reservoir area. Be alert for these storms as they
could produce strong wind gusts of 40 to 50 mph with little
advance warning. Take shelter off the water and indoors if you see
any storms approaching your area. The potential for more showers
and thunderstorms will continue into the evening hours.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Southeast Big Horn Basin

When
July 8, 6:00 PM MST to July 13, 6:00 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
Fire Department/Rescue
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Wildfire, North Big Horn Basin

When
July 8, 6:00 PM MST to July 13, 6:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
Fire Department/Rescue
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758465, 758466.